Jump to content
CrazyBoards.org

Recommended Posts

I went to a neurologist today about nystagmus and we ended up at this topic... Risperdal might be causing nystagmus but it's doing something far worse - sexual dysfunction. 

 

I cannot maintain an erection (or even get one), I do not have any sort of libido, I feel chemically castrated. And I have felt this way for about a year now because of Lexapro at first, then I went straight to Risperdal, which has a far more severe effect. 

 

For a while I haven't minded this, not worrying about anything romantic but eventually this side effect needs to go away. Anyone have experience with AAP's that don't have as bad sexual side effects? Latuda and Abilify come to mind.

Link to comment
Share on other sites

Risperdal can indeed raise prolactin levels, and it might be a good idea if your doctor ordered a blood test to check your prolactin levels. If you prolactin level is high, you can switch to a different med that has less of an impact on prolactin. For example, I don't have any problem with Abilify.

Link to comment
Share on other sites

jt07 has a good point. If the risperdal is working, a med can be added to lower prolactin levels, if that's what is causing it. If not, Geodon didn't do anything like that to me.

Link to comment
Share on other sites

It could also be related to the stimulant abuse. I think the prolactin level check is a great idea, and your doctor can help you figure out if you should switch APs or add a med to lower the prolactin levels. My pdoc often prescribes Viagara and the like for sexual dysfunction in men. It's worth a conversation with your doctor because it's a very distressing side effect, but I wouldn't ditch the working AP quite yet.

Link to comment
Share on other sites

It could also be related to the stimulant abuse. I think the prolactin level check is a great idea, and your doctor can help you figure out if you should switch APs or add a med to lower the prolactin levels. My pdoc often prescribes Viagara and the like for sexual dysfunction in men. It's worth a conversation with your doctor because it's a very distressing side effect, but I wouldn't ditch the working AP quite yet.

 

It's ridiculous to blame stimulant abuse for the obvious side effect of a chemical castration agent. Risperdal also left me feeling castrated (literally I was not able to ejaculate for the entire two months I was on it, and to a certain extent became a desexualized person) and when I switched to Geodon, it didn't really get better. Sure, I was no longer incapable of ejaculating, but the switch did absolutely nothing to reverse the damage to my libido and sense of sexual vitality in general. The only way I got past it was to stop taking AP's entirely. I still haven't recovered, though, several months out. Don't let them take your sexuality away, there are so many better ways to maintain mental health that don't involve chemical castration!

Link to comment
Share on other sites

It's ridiculous to blame stimulant abuse for the obvious side effect of a chemical castration agent.

 

Are you saying that stimulant abuse can't cause sexual dysfunction? Because it's pretty well known to do exactly that. But that's beside the point. Dianthus was throwing that out as a possibility, while acknowledging Risperdal was more likely to be the problem.

 

Calling risperidone a "chemical castration agent" is a pretty cheap ploy though. It is not an anti-androgen, and as far as I know there is no government that uses it for that purpose. Nice rhetorical device, but there's no grounding in reality here. So I'd appreciate it if you kept this anti-pharmaceutical crusader crap to yourself, k?

Edited by Aurochs
Link to comment
Share on other sites

Risperdal is NOT a chemical castration agent and does not cause permanent sexual side effects. Many, many people are helped by Risperdal, and I am one of them. It helped me through a very difficult period in my life. And I, personally, did not suffer any sexual side effects from it, though I realize that some people - but not all - can get sexual side effects. Ultimately one must always weigh the potential side effects against the benefit.

 

Please knock off the hyperbole and scare tactics.

Link to comment
Share on other sites

 

It could also be related to the stimulant abuse. I think the prolactin level check is a great idea, and your doctor can help you figure out if you should switch APs or add a med to lower the prolactin levels. My pdoc often prescribes Viagara and the like for sexual dysfunction in men. It's worth a conversation with your doctor because it's a very distressing side effect, but I wouldn't ditch the working AP quite yet.

 

It's ridiculous to blame stimulant abuse for the obvious side effect of a chemical castration agent. Risperdal also left me feeling castrated (literally I was not able to ejaculate for the entire two months I was on it, and to a certain extent became a desexualized person) and when I switched to Geodon, it didn't really get better. Sure, I was no longer incapable of ejaculating, but the switch did absolutely nothing to reverse the damage to my libido and sense of sexual vitality in general. The only way I got past it was to stop taking AP's entirely. I still haven't recovered, though, several months out. Don't let them take your sexuality away, there are so many better ways to maintain mental health that don't involve chemical castration!

 

You're an ass. Yes, many meds *can* have serious side-effects. So do mental illnesses. Side-effects like death. Plus, I, personally, like the "not hallucinating" side-effect I get from Risperdal.

 

Why were you on AAPs in the first place? Sometimes the crazy can be bad for libido as well. I am assuming they didn't put you on AAPs for shits and giggles. And someone doesn't know very much about chemical castration.

 

If loss of libido is a deal breaker for you, say so. It is a deal breaker for many patients. It limits your options, but you get to decide that it is a priority. Tell your pdoc that. You don't seem to have taken much agency over your own treatment, for all your smug condescension about how we are being duped.

 

Take your agency, and work *with* your pdoc. You can't avoid every medication that *might* have an affect on libido because practically all of them do, but you can find meds that work for *you* without killing *your* libido. You don't know what's going to happen until you try it. But have you ever heard of a paradoxical effect? Let's just say, they aren't all bad.

 

Do you think you are the first misinformed, jaded, pretentious, anti-treatment troll we've had on CBs? You've got your work cut out for you.

Link to comment
Share on other sites

  • 5 months later...

I've been sufferng the same sexual dysfunction too even after quitting risperdal/risperidone, it may not exactly be castration but it sure feels like it. I'm not able to have erections and my libido is non existent since then. If OP or anyone else who suffered through this has made any progress, it would be great to know about.

Link to comment
Share on other sites

 

Well, Depakote stomped on my libido. I mean, I didn't even care that it was dead, that's how dead it was. That isn't necessarily what it going on with you, but I thought I'd let you know what happened to me.

 

Hmm it's not listed as one of the side effects though so I'm not sure it's the depakote.

Link to comment
Share on other sites

It is a common side-effect whether or not it is listed. My neurologist told me about it when I complained. I stopped it shortly after, but it was after I had been on it a total of 6 years, 3 years each time.


P.S. This sounds bitchy, but I don't mean it to: You will find that a *lot* of side effects are not listed on PIs (patient inserts, the piece of paper that comes with meds).

Link to comment
Share on other sites

 

It is a common side-effect whether or not it is listed. My neurologist told me about it when I complained. I stopped it shortly after, but it was after I had been on it a total of 6 years, 3 years each time.

P.S. This sounds bitchy, but I don't mean it to: You will find that a *lot* of side effects are not listed on PIs (patient inserts, the piece of paper that comes with meds).

 

Are you a male? It's been more than just low libido for me, I don't feel anything when it comes to orgasm and I'm unable to achieve an erection. Those effects were associated with risperdal and I can't find anything relating to depakote/sexual side effects on the internet to such an extreme.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...